Texas, 2014

Hail and Damaging Wind in Texas, April 6 to 7, 2014

April 6 to 7, 2014 · NWS FWD · 3 events in 3 counties and zones

Scattered thunderstorms produced minor severe weather reports on the evening of the 6th and afternoon of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered thunderstorms produced minor severe weather reports on the evening of the 6th and afternoon of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 6, 5:32 AM CST, 21 minutes earlier.

Area forecast discussion, Apr 6, 5:32 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
632 AM CDT SUN APR 6 2014

.AVIATION...
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND WILL
PREVAIL VCTS THROUGH THE MORNING HOURS. WILL HANDLE EACH BAND OF
THUNDERSTORMS WITH A TEMPO TO TRY TO PIN DOWN THE BEST TIMING OF
ACTIVITY. LAPSE RATES BECOME LESS STEEP THIS AFTERNOON AND WILL
JUST MENTION -RA/SHRA DURING THE AFTERNOON HOURS. WACO WILL LIKELY
RECEIVE A BREAK IN THE RAIN THIS AFTERNOON BEFORE ADDITIONAL
SHOWERS MOVE IN FROM THE WEST AS THE MAIN FORCING ALOFT REACHES
THE REGION. CIGS WILL DETERIORATE THROUGHOUT THE MORNING WITH IFR
EXPECTED FOR MUCH OF THE PERIOD AFTER 14-15Z.

HAMPSHIRE

&&

.PREV DISCUSSION... /ISSUED 429 AM CDT SUN APR 6 2014/
A STRONG UPPER LEVEL TROUGH IS NOW ENCROACHING UPON THE REGION AND
AREA VWPS SHOW 850MB WINDS HAVE BECOME SOUTHERLY AND INCREASED TO
30KT DURING THE NIGHT. THIS WILL RESULT IN STRONG THETA-E
ADVECTION AS RICH GULF MOISTURE IS LIFTED NORTHWARD AND OVER A
QUASI-STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE TEXAS COAST.
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED OVER NORTH
TEXAS TODAY AS STRONG ISENTROPIC LIFT BECOMES THE CATALYST FOR
PARCELS TO ACHIEVE THEIR LFC. THE INTRODUCTION OF HIGH THETA-E AIR
COINCIDENT WITH STEEPENING UPPER LEVEL LAPSE RATES AHEAD OF THE
TROUGH WILL YIELD 200-600 J/KG OF CAPE WITH PARCELS LIFTED NEAR
850MB. THE HIGHEST MUCAPE WILL BE ACROSS THE SOUTHEAST HALF OF THE
AREA WHERE COVERAGE OF STORMS SHOULD BE GREATEST TODAY.
THUNDERSTORMS WILL BE MOST NUMEROUS DURING THE MORNING HOURS
BEFORE INSTABILITY GETS EXHAUSTED...WITH PRIMARILY SHOWERS
EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A DRY SLOT WILL
ROTATE IN FROM THE SOUTHWEST WHICH WILL HELP END MOST OF THE
CONVECTION FROM SOUTHWEST TO NORTHEAST DURING THE AFTERNOON HOURS.
HOWEVER...WRAP-AROUND RAIN MAY WORK BACK INTO THE NORTHERN ZONES
THIS EVENING AS A TROWAL DEVELOPS ON THE BACKSIDE OF A MID-LEVEL
LOW THAT TRACKS ALONG THE RED RIVER. ALL RAIN SHOULD COME TO AN
END BY MIDNIGHT. RAINFALL WILL AVERAGE 1/4 TO 1/2 INCH OVER THE
AREA TODAY...WITH ISOLATED AMOUNTS OVER AN INCH WHERE
THUNDERSTORMS CAN LOCALLY ENHANCE TOTALS. OTHERWISE IT WILL BE
UNSEASONABLY COOL TODAY WITH HIGHS ONLY IN THE 50S...WITH TEMPS
DROPPING INTO THE 40S DURING PERIODS OF RAIN THIS MORNING.

THE UPPER LEVEL TROUGH WILL MOVE TO OUR EAST TOMORROW PUTTING
NORTH TEXAS IN A REGION OF STRONG ISENTROPIC DOWNGLIDE. THIS
DOWNGLIDE SHOULD HELP ERODE THE CLOUD COVER...WITH BREAKS IN THE
OVERCAST EXPECTED BY NOON. USUALLY ON THE BACK SIDE OF THESE
TROUGHS WE ARE IN REGION OF STRONG SUBSIDENCE. HOWEVER MODELS ARE
CONSISTENT IN DROPPING A STRONG POCKET OF POTENTIAL VORTICITY DOWN
THROUGH THE PLAINS AND INTO NORTH TEXAS BY THE EVENING HOURS.
AHEAD OF THIS FEATURE...HEIGHT FALLS AND COOLING TEMPS ALOFT WILL
OCCUR...ALL SIGNS THAT FAIRLY STRONG SYNOPTIC SCALE ASCENT IS
FORECAST. 500MB TEMPS SHOULD DROP TO NEAR -25C...WHICH IS
EXTRAORDINARILY COLD FOR APRIL. THE COLD AIR ALOFT AND
TEMPERATURES WARMING INTO THE 60S WILL YIELD 500-1000J/KG OF
SURFACE BASED CAPE. EXPECT SCATTERED CONVECTION TO DEVELOP OVER
THE REGION MONDAY AFTERNOON AND HEAD SOUTHEAST THROUGH THE EVENING
HOURS. HI-RES WRF MODELS CONTINUE TO BE MOST AGGRESSIVE WITH
CONVECTION...AND HAVE BUMPED POPS UP TO 30 PERCENT IN MOST AREAS
AS A RESULT. WHILE CAPE AND DEEP LAYER SHEAR LOOK A LITTLE TOO LOW
TO SUPPORT SUPERCELL CONVECTIVE MODES AT THIS TIME...THE EXTREMELY
COLD AIR ALOFT WITH FREEZING LEVELS DROPPING TO 8000FT WOULD
SUPPORT A SMALL HAIL THREAT. HOWEVER IF MORE SUNSHINE DID OCCUR
MONDAY...THE STRONGER HEATING WOULD INCREASE THE SUPERCELL/HAIL
THREAT. FURTHERMORE BECAUSE WE WILL BE LOCATED ON THE WEST SIDE OF
THE TROUGH MONDAY...ANY SUPERCELL STORMS WOULD ACTUALLY BE LEFT
MOVING OR ANTI-CYCLONIC.

RAPID CLEARING WILL OCCUR MONDAY NIGHT AS THE UPPER LEVEL ENERGY
MOVES EAST OF THE REGION...AND LOWS WILL DROP INTO THE 40S BY
TUESDAY MORNING. SUNNY SKIES WILL RESULT IN STEEP LOW LEVEL LAPSE
RATES AND THIS SHOULD MIX STRONG NORTHERLY WINDS DOWN TO THE
SURFACE TUESDAY. FIRE DANGER WILL BE LIMITED BY COOLISH TEMPS
WITH HIGHS ONLY NEAR 70 DEGREES...AND WHAT SHOULD BE MOIST FUELS
FROM THE FORECASTED RAINFALL. GOOD RADIATIONAL COOLING IS EXPECTED
TUESDAY NIGHT AS WINDS DIE OFF AND THE SURFACE HIGH TRANSLATES
OVER NORTH TEXAS. LOWS WILL FALL INTO THE UPPER 30S EAST TO UPPER
40S WEST. WEDNESDAY LOOKS SUNNY AND VERY NICE WITH HIGHS WARMING
TO NEAR 80. SUNNY SKIES CONTINUE INTO THURSDAY AND FRIDAY WITH
HIGHS WARMING INTO THE 80S. BREEZY SOUTH WINDS WILL RETURN
THURSDAY AS WELL...BRINGING ELEVATED FIRE DANGER TO THE REGION.

EXTENDED MODEL GUIDANCE IS NOT IN GOOD AGREEMENT WITH THE NEXT
UPPER LEVEL SYSTEM. THE GFS IS THE FASTEST/STRONGEST AND BRINGS
IT THROUGH SATURDAY NIGHT...WHILE THE ECMWF WEAKENS IT AND BRINGS
IT THROUGH SUNDAY. THE PROSPECTS FOR SIGNIFICANT RAIN OR SEVERE
WEATHER WILL BE TEMPERED BY A STRONG CAP OVER THE REGION...AND
LIMITED MOISTURE RETURN DUE TO THE PRESENCE OF A SURFACE HIGH THAT
SITS OVER THE GULF MID-LATE WEEK. WILL SIDE WITH THE ECMWF MORE
THAN THE GFS...AND BRING LOW POPS INTO THE AREA SATURDAY NIGHT.
BOTH MODELS ADVERTISE A STRONG FRONT BY SUNDAY NIGHT...WITH SOME
RAIN CHANCES ALONG AND BEHIND IT.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  54  48  65  44  71 / 100  40  30  20   0
WACO, TX              57  48  67  46  72 /  90  20  30  20   0
PARIS, TX             54  47  62  45  66 / 100  60  30  20   0
DENTON, TX            54  46  64  43  70 / 100  40  30  20   0
MCKINNEY, TX          54  47  64  44  68 / 100  40  30  20   0
DALLAS, TX            54  48  65  45  71 / 100  40  30  20   0
TERRELL, TX           54  48  64  44  69 / 100  30  30  20   0
CORSICANA, TX         56  49  65  45  69 / 100  20  20  20   0
TEMPLE, TX            59  47  68  45  73 /  80  20  20  20   0
MINERAL WELLS, TX     54  45  67  42  73 /  90  30  30  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Apr 6, 5:31 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
631 AM CDT SUN APR 6 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
631 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS TODAY. THE
STRONGER STORMS MAY PRODUCE HAIL BUT WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON ACROSS ALL OF
NORTH TEXAS. SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A COMANCHE TO
CLEBURNE TO EMORY LINE.

In the hours before

Special weather statement, Apr 6, 4:30 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
530 AM CDT SUN APR 6 2014

TXZ144-061100-
BOSQUE TX-
530 AM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BOSQUE COUNTY

AT 531 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF CLIFTON...MOVING NORTHEAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CLIFTON AND VALLEY MILLS.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3197 9745 3195 9742 3193 9744 3189 9736
      3187 9738 3184 9733 3184 9728 3179 9733
      3174 9728 3159 9760 3170 9768 3170 9771
TIME...MOT...LOC 1031Z 230DEG 35KT 3169 9757
Local storm report, Apr 6, 5:43 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
643 AM CDT SUN APR 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HAIL             12 E CLIFTON            31.78N  97.38W
04/06/2014  E1.00 INCH       BOSQUE             TX   LAW ENFORCEMENT

The radar

The Dallas/Ft Worth radar (KFWS), 88 km away, was scanning. The volume nearest the first event began at 11:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bosque

When
April 6, 5:53 AM CST
Where
Bosque County, 4.17 mi E of Coyote
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.780, -97.380

The Bosque County Sheriff's Department reported quarter sized hail in the northeastern part of the County.

Hail, Montague

When
April 7, 4:42 PM CST
Where
Montague County, 1.72 mi E of Ringgold
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.820, -97.920

Thunderstorm Wind, Collin

When
April 7, 6:38 PM CST
Where
Collin County, McKinney
Measured
50 kt (58 mph) measured gust
Property damage
$8,000
Reported by
ASOS
Coordinates
33.200, -96.620

KTKI observed a wind gust of 50 knots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514700, 514701, 514702.